Utah, 2023

Debris Flow and Damaging Wind in Utah, August 22 to 23, 2023

August 22 to 23, 2023 · NWS SLC · 2 events in 2 counties and zones

Heavy rain caused a debris flow off the Bear Burn Scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain caused a debris flow off the Bear Burn Scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 2:38 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 2:38 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 PM MDT Tue Aug 22 2023

.SYNOPSIS...Deep moisture and heightened instability will bring a
threat of showers and thunderstorms, some severe, capable of
producing flash flooding through this evening. Northern Utah will
see slight drying Wednesday, with monsoonal moisture potentially
combining with the remnants of Tropical Storm Harold to increase
the flash flood threat Thursday into Friday. Drier air is expected
to move in this weekend.

&&

.DISCUSSION...Southerly flow persists over Utah and southwest
Wyoming this afternoon in between high pressure over the central
United States and a California trough moving into the Great Basin.
Moisture, as has been the case for the past several days, remains
quite elevated with widespread satellite derived PW values in
excess of 1.0 inch over central and southern Utah with values
closer to 0.8 inch over northern Utah and southwest Wyoming. The
trough to the west is accompanied by a strong jet, increasing
instability over the area, especially western Utah.

Showers have stretched from northwest Utah all the way down
through western Arizona into Mexico, and this has kept cloud cover
in place. However, satellite imagery indicates this cloud cover
is eroding, and areas on the east end of this persistent cloud
cover have seen strong to severe convection. CAMs continue to
indicate the development of supercells in this area, and though
they have been showing a tendency to overdo the convection lately,
think the potential for severe winds from storms exists through
the early evening. Seeing the erosion of cloud cover further south
which should allow for additional convective development down
there, which will increase the threat of flash flooding through
the early evening. Going Flood Watch for southern Utah covers this
threat well.

The California trough will continue to weaken and lift northward
over the ridge tonight, decreasing instability over the area for
Wednesday. Also, with the flow becoming more southwesterly over
northern Utah, some drying is anticipated. Guidance indicates PWs
in that area dropping to as low as 0.6 inch during the day
Wednesday, which would help to suppress the convective threat a
bit. Meanwhile, southern Utah will hold onto PWs around 1.0 inch,
so should continue to see good coverage of storms accompanied by
heavy rainfall.

The drying trend over northern Utah will be short lived, however.
A Pacific Northwest trough is expected to slide across Washington
and northern Idaho late Wednesday before entering Canada Wednesday
night, shifting the flow to a more straight southerly direction.
As this happens, the remnants of Tropical Storm Harold (which just
made landfall in Texas) will get entangled in our southerly flow
and lift northward. Still seeing a bit of spread as to where these
remnants go, but eastern Utah or western Colorado are looking
increasingly likely as landing spots, with Thursday evening into
Friday looking like the most likely time for passage. Given just
how much available moisture we have had over the past couple of
weeks, the flooding threat will not change much, but given the
potential of evening/overnight timing, this will bring the
potential for more organized precip into the overnight hours as
well.

For those sick of all the moisture, we're seeing hope for drier
conditions over the weekend. As what's left of Harold passes to
the north of the area by late Friday, high pressure is expected to
rebuild back west, potentially putting Utah and southwest Wyoming
under a more westerly flow aloft, with confidence increasing that
this will draw some drier air back in from the west over the
weekend. While the deeper moisture may not entirely go away,
particularly near the Utah/Arizona border, it should decrease
some, thus decreasing coverage of showers and thunderstorms.
Uncertainty increases as we move into next week, with some
guidance moving high pressure overhead and some allowing it to
shift a bit east, allowing some moisture to move back in.

&&

.AVIATION...KSLC...There's a small (20%) chance for a thunderstorm
in the vicinity of KSLC before 00z. Otherwise, nearby scattered
showers will continue through roughly 04-05z. Brief periods of MVFR
VIS/CIGs are possible, along with the occasional gust near 20kts.
Expect light, southeasterly flow overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers will
continue across much of the area until roughly 08-09z, with isolated
thunderstorms possible mainly east of I-15. These thunderstorms will
be capable of producing gusty and erratic outflow winds. A few rain
showers may develop around 12z across south-central Utah, including
KBCE. With clearing skies near KENV overnight, there's a small (20%)
chance of low clouds developing around 1000ft between 10-14z, but
this is unlikely to be impactful. Otherwise, expect largely light,
diurnally-driven winds and VFR conditions.

&&

.FIRE WEATHER...Deep subtropical moisture remains in place over Utah
this afternoon. Some modest drying is expected Wednesday,
primarily for northern Utah, but the drying will be short lived.
For Thursday into Friday, monsoonal moisture will return
northward, perhaps accompanied by the remnants of Tropical Storm
Harold, allowing coverage of showers and thunderstorms, and thus
the threat of heavy rain capable of producing flash flooding, to
increase. Behind the wave, building high pressure will bring a
more westerly direction to the flow aloft, allowing for a drying
trend over the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ122>129-131.

WY...None.
&&

Traphagan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 22, 3:27 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
427 PM MDT Tue Aug 22 2023

UTZ128-131-222300-
South Central Utah UT-Glen Canyon Recreation Area/Lake Powell UT-
427 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central San
Juan and east central Kane Counties through 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rainbow Bridge South Trailhead, or 34 miles northeast
of Page, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3713 11075 3707 11089 3716 11118 3736 11092
TIME...MOT...LOC 2227Z 138DEG 16KT 3713 11089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 4:06 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
506 PM MDT Tue Aug 22 2023

UTZ128>131-222330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Glen Canyon Recreation Area/Lake Powell UT-
506 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Garfield and northeastern Kane Counties through 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Glen Canyon National Recreation Area, or 40 miles
southeast of Escalante, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 11088 3729 11106 3754 11129 3767 11109
      3769 11090
TIME...MOT...LOC 2306Z 167DEG 23KT 3740 11103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 4:30 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
530 PM MDT Tue Aug 22 2023

UTZ128>130-230000-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-
530 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Garfield and northern Kane Counties through 600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Glen Canyon National Recreation Area, or 31 miles east
of Escalante, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glen Canyon National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3752 11093 3749 11115 3782 11130 3790 11111
      3791 11093
TIME...MOT...LOC 2330Z 170DEG 23KT 3760 11106

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 4:43 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
543 PM MDT Tue Aug 22 2023

UTZ123-230015-
Lower Washington County UT-
543 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of south central
Washington County through 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of St George, or 20 miles east of Virgin River Gorge,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St George, Washington, Hurricane, La Verkin, Sand Hollow State Park,
Quail Creek State Park and Virgin.

This includes Interstate 15 between mile markers 10 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 11356 3720 11353 3721 11351 3720 11324
      3700 11339
TIME...MOT...LOC 2343Z 196DEG 13KT 3703 11346

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 5:15 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
615 PM MDT Tue Aug 22 2023

UTZ125-128>130-230045-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
615 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Capitol Reef National Park, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3784 11093 3784 11116 3816 11121 3821 11106
      3816 11088
TIME...MOT...LOC 0015Z 179DEG 21KT 3791 11105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 22, 5:43 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
643 PM MDT Tue Aug 22 2023

UTZ122>125-230115-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
643 PM MDT Tue Aug 22 2023

...A strong thunderstorm will impact portions of northeastern
Washington...northwestern Kane and south central Iron Counties
through 715 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of New Harmony, or 12 miles northwest of Zion
National Park, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Zion National Park, Cedar Breaks National Monument,
Kanarraville, Hamilton Fort and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 35 and 61.
 Utah Route 56 between mile markers 56 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 11318 3742 11332 3774 11313 3770 11298
      3757 11279
TIME...MOT...LOC 0043Z 214DEG 25KT 3743 11318

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

STW

The radar

The Salt Lake City radar (KMTX), 208 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 thunderstorm wind. Local standard time, as filed.

Debris Flow, Carbon

When
August 22, 6:40 PM MST to 7:40 PM MST
Where
Carbon County, 6.32 mi WNW of Utah Railway Jct to 4.41 mi WNW of Utah Railway Jct
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.772, -110.966

Heavy rain resulted in a debris flow at the Bear Burn Scar. The flow remained internal to the scar and did not cross US-6, although there were a few softball-sized rocks that made it onto the roadway.

Thunderstorm Wind, Tooele

When
August 23, 6:10 PM MST
Where
Tooele County, 2.14 mi SSE of Ellerbeck
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -112.560

Mesonet station UTDOL Dolomite recorded a wind gust of 61 mph.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189218, 1189615.